Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 14, 2018, 12:07 AM EDT for Sussex County, Delaware. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 12:07 AM EDT (04:07 UTC)
- Expired
- May 14, 2018, 1:00 AM EDT
- In force
- 53 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 31 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WWUS81 KPHI 140407
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1207 AM EDT MON MAY 14 2018
DEZ003-004-140500-
Inland Sussex-Delaware Beaches-
1207 AM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSSEX
COUNTY...
At 1206 AM EDT, radar indicated strong thunderstorms located along a
line extending from near Milton to Georgetown to Gumboro. Movement
was east at 35 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Georgetown, Millsboro, Lewes, Milton, Selbyville, Dagsboro,
Millville, Henlopen Acres, Gumboro, Cape Henlopen State Park, Long
Neck, Ocean View, Frankford, South Bethany and Dewey Beach.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7546 3889 7535 3889 7528 3879 7516
3880 7509 3867 7507 3869 7508 3869 7514
3864 7513 3862 7508 3866 7507 3861 7506
3859 7521 3857 7518 3858 7507 3860 7506
3845 7505
TIME...MOT...LOC 0406Z 274DEG 30KT 3882 7527 3846 7537
$$
IovinoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 13, 9:33 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 13, 9:33 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 933 PM EDT Sun May 13 2018 .SYNOPSIS... A stationary front will remain to our south and southwest through tonight. This boundary should start to return back to the north and eventually dissipate early in the week. Another cold front will approach from the northwest on Tuesday. This front is expected to slow down as it moves southward through the region Tuesday night before stalling just to our south for the second half of the week. This front may eventually lift north through the area early next weekend as yet another a cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 930 PM Update...Forecast is more less still on track as an area of showers is beginning to move into the area from central PA. Since the area remains north of the warm front, there is no based surface instability but there is some elevated instability so SE PA, the Delmarva, and southern NJ could see some thunder with these showers. Overnight into early Monday, main issue will be just how much drizzle and/or fog occurs in the wake of the showers. Forecast guidance continues to indicate more of a mist/drizzle scenario as highlighted by the day shift so no changes were made to this part of the forecast. Otherwise, just some minor tweaks to the late evening temperature and POP grids based on latest observations and trends. Previous Discussion...A frontal boundary will remain stalled out to our south through this evening, but is expected to begin lifting back toward the area during the late overnight hours. Our area will remain in the cool, damp sector through the overnight hours. A short wave/vorticity impulse will move across the area during the evening hours as an area of low pressure moves eastward along the front to our south. An area of showers is expected to accompany this low and short wave, and move across much of our area between 6 pm and midnight. There is a chance for an isolated thunderstorm or two to occur as there is some weak elevated instability forecast, mainly across southeastern Pennsylvania, southern New Jersey, Delaware, and the eastern shore of Maryland. Even outside of this area of showers, there could still be some scattered showers through the evening hours. Once these showers move off the coast, the air will become stable once again, and winds will become light and variable for most locations. As this happens, areas of patchy fog and drizzle will likely develop across the area. Would not be surprising to see some locally dense fog develop in some areas, but if more drizzle forms, this may help keep the visibilities one mile or greater. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Areas of patchy fog and drizzle will likely be ongoing for the start of the day Monday. However, as the morning progresses, and the flow begins to turn more to the west to southwest, the fog/drizzle and low clouds will likely begin to lift and dissipate. Actually, as the day moves toward the afternoon, breaks in the clouds may begin to develop and the sun may reappear for the rest of the day. Temperatures on Monday should be much warmer than they were on Sunday, especially if the sun comes out. Highs on Monday will be above normal for most locations and feel much more spring like. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... A very unsettle weather pattern will continue right through the upcoming week and into next weekend with seemingly endless chances for showers. Flooding concerns increase as a result with particular concern for localized heavy rainfall/flash flooding Tuesday late afternoon and night. Monday night through Tuesday night... The stationary frontal boundary either washes out across the area or lifts to the N-NE as a warm front late Monday night- Tuesday morning. Regardless, the next synoptic cold front will quickly approach from the N/W. This front should move through the area sometime during the afternoon and night on Tuesday once a weak wave of low pressure along this boundary passes to our north. Unfortunately, the NW push in wake of this surface low will be weak, leading to yet another situation where the front may stall over the area and bring the risk of heavy rainfall/flooding and strong to severe storms on Tuesday (currently, this looks like another late day into the night event). Both threats (especially severe thunderstorm) in terms of severity and geographical coverage will be conditional on sufficient daytime heating occuring in the pre-frontal warm sector. After diagnosing the latest 12Z model forecast soundings and x-sections, there is a possibility that clouds may hold off late enough on Tuesday to allow for boundary-layer destabilization during peak heating. Most of the CWA is covered under a marginal severe thunderstorm risk. I would envision this risk being upgraded once the cloud cover picture becomes clearer. Wednesday through Friday... The cold front looks to stall nearby to our south for the second half of the work week. Maybe some locations could squeeze out a dry period later Wednesday-early Thursday (especially northern zones) but with an endless train of fast-moving shortwave disturbances passing through the Mid-Atlantic region and interacting with the stationary boundary. Even though it may be an extended rainy period (especially late week), the more measurable risk for strong thunderstorms and heavy rainfall/flash flooding will be suppressed to our south given this boundary remains just to our south as model consensus has trended over the past several runs. However, there is still a potential for the front to drift back northward, particularly for our Delmarva zones. Friday night through Sunday... Downstream blocking from a strong Bermuda high will continue into the weekend. However, with the other high to our north appearing to finally weaken over Canada and eventually retreat offshore, the stalled front could finally be able to lift north of our area. Unfortunately, the pattern still looks unsettled with a weak cutoff low over the northern Gulf Coast forecast to open up and drift northward along the western periphery of the Bermuda ridge. Additionally, another cold front will approach from the N/W during the weekend. A more favorable environment for convection in the warm sector will yield an increased risk for thunderstorms and locally heavy rainfall. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Another area of more widespread showers is moving through this evening. There is a slight chance of thunderstorms this evening, but the chance is small enough we will keep out of the forecast except mentioning them in the vicinity of KILG/KMIV. The most likely areas would be from PHL southward. Once the showers end later tonight, areas of drizzle and fog are likely to develop and continue through daybreak. So in addition to IFR CIGS, VSBYS will likely lower to at least 1-2SM for most places. Winds will remain out of the east to northeast around 5-10 knots for the first half of the night, before becoming light and variable/calm for many locations. Monday...IFR conditions will begin the day Monday with low clouds and fog/drizzle around daybreak and a couple of hours after. However, a slow improvement to MVFR and eventually VFR is likely. Winds will start our light and variable, before becoming more from the west to southwest around 5-10 knots by the afternoon, except more south to south toward the coast.. Outlook... Monday night through Tuesday morning: Chances for SHRA and slight chance for TSRA. Likely starting out or lowering to MVFR Monday night, before improvement to VFR occurs from SE to NW Tuesday morning. S-SW winds 5-10 kt. Forecast confidence: Low Tuesday afternoon and night...Chances for SHRA and TSRA increase late in the day N/W of I-95 terminals and then eventually everywhere Tuesday night. Initially VFR in the afternoon before the risk of MVFR or IFR increases in concert with the storms. S-SW winds 5-15 kt with afternoon gusts to 20 kt. Forecast confidence: Moderate Wednesday through Friday...Extended period for SHRA (steadiest precip across southern terminals) though TSRA chances look to predominately stay to our south. Forecast confidence: Low && .MARINE... Conditions remain below Small Craft Advisory levels tonight through Monday as a frontal boundary located to our south begins to lift northward toward the area overnight tonight into Monday. This front may lift into the southern waters and stall out by the afternoon. Outlook... Monday night through Thursday...Winds and seas generally below SCA thresholds. Potential for stronger storms Tuesday night. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Klein Near Term...Fitzsimmons/Robertson Short Term...Robertson Long Term...Klein Aviation...Klein/Robertson Marine...Klein/Robertson
Hazardous weather outlook, May 13, 4:03 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 403 PM EDT Sun May 13 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-142015- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 403 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected to develop to the north and west and spread southeastward into the area Tuesday late afternoon and night. Some of these storms may be severe, with strong winds, large hail and flash flooding the primary risks. Numerous rounds of showers and storms are expected to continue through the end of the week and into next weekend. Heavy rainfall is possible during this period, with concerns for flooding increasing during this time. Stay tuned to the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-142015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 403 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms on Tuesday night could produce locally strong winds and higher seas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 10:17 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1017 PM EDT SUN MAY 13 2018
DEZ001-MDZ008-NJZ016-017-PAZ070-071-101-102-140245-
New Castle-Cecil-Salem-Gloucester-Delaware-Western Chester-Eastern
Chester-Philadelphia-
1017 PM EDT SUN MAY 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...CECIL...
NORTHWESTERN SALEM...NORTHWESTERN GLOUCESTER...CHESTER...SOUTHWESTERN
PHILADELPHIA AND DELAWARE COUNTIES...
At 1015 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Honey Brook, Pennsylvania to near
the Conowingo Dam in Maryland. Movement was east at 40 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Philadelphia, Camden, Wilmington, Newark, Middletown, West Chester,
Elkton, Calvert, Chester, Pennsville, Coatesville, Yeadon, Westtown,
Carneys Point, Downingtown, Folcroft, Swarthmore, Elsmere, Paulsboro
and Kennett Square.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3976 7606 4010 7590 3997 7511 3946 7554
3957 7551 3962 7557 3972 7551 3971 7552
3963 7561 3960 7561 3959 7557 3946 7559
3942 7554 3937 7558 3945 7601 3952 7598
3955 7608 3971 7623
TIME...MOT...LOC 0215Z 280DEG 33KT 4004 7590 3960 7628
IovinoSpecial weather statement, May 13, 10:42 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1042 PM EDT SUN MAY 13 2018
DEZ001-MDZ008-012-NJZ016-017-021-PAZ070-102-140345-
New Castle-Cecil-Kent-Salem-Cumberland-Gloucester-Delaware-Eastern
Chester-
1042 PM EDT SUN MAY 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...NORTH
CENTRAL KENT...EASTERN CECIL...NORTHWESTERN CUMBERLAND...SALEM...
GLOUCESTER...SOUTH CENTRAL CHESTER AND SOUTHERN DELAWARE COUNTIES...
At 1040 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Kennett Square, Pennsylvania to near
Chesapeake City in Maryland. Movement was east at 35 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Wilmington, Newark, Bridgeton, Middletown, Elkton, Chester, Deptford,
West Deptford, Glassboro, Pennsville, Woodbury, Pitman, Clayton,
Carneys Point, Elsmere, Paulsboro, Kennett Square, New Castle, Penns
Grove and Salem.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 7572 3983 7509 3978 7509 3975 7503
3929 7528 3946 7551 3946 7554 3957 7551
3962 7557 3972 7551 3962 7561 3958 7556
3958 7557 3946 7559 3936 7552 3931 7561
3934 7576 3938 7578 3936 7590 3938 7601
TIME...MOT...LOC 0240Z 281DEG 29KT 3988 7565 3947 7587
IovinoLocal storm report, May 13, 11:08 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 1 E LANDENBERG 39.78N 75.75W
05/13/2018 E0.75 INCH CHESTER PA TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
EVENT NUMBER PHI1800721
IOVINOSpecial weather statement, May 13, 11:20 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1120 PM EDT SUN MAY 13 2018
DEZ002-003-MDZ019-020-140415-
Inland Sussex-Kent-Talbot-Caroline-
1120 PM EDT SUN MAY 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHWESTERN
KENT...EASTERN TALBOT AND CAROLINE COUNTIES...
At 1118 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Denton to near Cambridge in
Maryland. Movement was east at 35 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Georgetown, Milford, Seaford, Denton, Millsboro, Laurel, Harrington,
Federalsburg, Milton, Bridgeville, Ridgely, Delmar, Preston,
Ellendale, Queen Anne, Smithville, Gumboro, Jumptown, Agner and
Choptank.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
3870 7580 3871 7584 3868 7593 3863 7598
3860 7599 3857 7602 3858 7606 3897 7594
3890 7528 3884 7522 3845 7533
TIME...MOT...LOC 0317Z 277DEG 30KT 3889 7588 3842 7602
IovinoSpecial weather statement, May 13, 11:30 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1130 PM EDT SUN MAY 13 2018
MDZ012-015-019-140415-
Queen Anne's-Talbot-Kent-
1130 PM EDT SUN MAY 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TALBOT...SOUTHERN QUEEN
ANNE'S AND SOUTHWESTERN KENT COUNTIES...
At 1130 PM EDT, a strong thunderstorm was located near Annapolis,
moving east at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Easton, Centerville, Talbot, Centreville, Romancoke, Queen Anne,
Grasonville, Starr, Stevensville, Skipton, Copperville, Chester,
Overton, Wye Mills, Cordova, Carville, Hope, Queenstown, Hillsboro
and Stevensville South.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3903 7632 3901 7621 3911 7624 3910 7589
3875 7600 3882 7630 3885 7627 3881 7620
3897 7625 3892 7624 3891 7624 3890 7625
3894 7627 3884 7637
TIME...MOT...LOC 0330Z 276DEG 29KT 3903 7652
IovinoSpecial weather statement, May 14, 12:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1207 AM EDT MON MAY 14 2018
DEZ003-004-140500-
Inland Sussex-Delaware Beaches-
1207 AM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSSEX
COUNTY...
At 1206 AM EDT, radar indicated strong thunderstorms located along a
line extending from near Milton to Georgetown to Gumboro. Movement
was east at 35 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Georgetown, Millsboro, Lewes, Milton, Selbyville, Dagsboro,
Millville, Henlopen Acres, Gumboro, Cape Henlopen State Park, Long
Neck, Ocean View, Frankford, South Bethany and Dewey Beach.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7546 3889 7535 3889 7528 3879 7516
3880 7509 3867 7507 3869 7508 3869 7514
3864 7513 3862 7508 3866 7507 3861 7506
3859 7521 3857 7518 3858 7507 3860 7506
3845 7505
TIME...MOT...LOC 0406Z 274DEG 30KT 3882 7527 3846 7537
IovinoThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:42 PM EDT | Special Weather Statement | PHI | Gloucester, Salem | 63 min |
| May 14, 3:47 PM EDT | Small Craft Advisory | PHI | 32 hr | |
| May 13, 9:38 PM EDT | Special Weather Statement | PHI | Chester | 52 min |
| May 13, 10:17 PM EDT | Special Weather Statement | PHI | Chester, Delaware | 28 min |
| May 13, 11:20 PM EDT | Special Weather Statement | PHI | Sussex | 55 min |
| May 14, 12:55 AM EDT | Areal Flood Advisory | PHI | Sussex | 114 min |
| May 13, 11:30 PM EDT | Special Weather Statement | PHI | Queen Anne's | 45 min |
| May 14, 7:42 PM EDT | Special Weather Statement | PHI | Kent, Queen Anne's, Talbot | 63 min |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.